question-icon

What is the difference between gastritis and gastric reflux?

default
Posted on Wed, 13 May 2015
Question: Is gastritis and gastric reflux same?

Going to see gastro today at 930am

Problems when swallow whole foods or like this morning took vitamin pill felt stuck

Been having swallowing issues and shortness of breath whenever I eat feeling of being full so can't eat too much had gone to ER had chest pains they did catscan and chest they say heart is fine lungs were fine no blood clot
ENT had given me nasal Fluticasone 50mcg to help me eat but ended up having those chest pains. My blood test reveal have slight anemia according to doctor spoke to on this website
Wondering that feeling of having ball caught in throat is that need antiobiotics these Gastro conditions or what could it be

doctor
Answered by Dr. Klerida Shehu (3 hours later)
Brief Answer:
No,gastritis is not the same as reflux as following...

Detailed Answer:
Hi,

I understand your concern.

Gastritis is not the same as reflux depending on changes of stomach mucosa determined by upper endoscopy:

- gastritis is characterized by the presence of inflammation (changes) of stomach mucosa with hyperacidity level of stomach liquid
- while in reflux, there is no change in stomach mucosa although the hyperacidity of stomach liquid

As per your description, your symptoms are indicative for reflux and not gastritis. However, upper endoscopy will determine the right diagnosis.

With regards to treatment, it is recommended to:
- avoid foods/medications/drinks that would trigger/aggravate stomach hyperacidity
- eat often and small portions
- avoid laying down immediately after eating
- have your dinner at least 4 hours before bedtime
- take PPIs and ranitidine to reduce stomach pH. Your treating doctor will know about it.
- take antacids after meal

Hope it was of help!
Dr.Klerida
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Klerida Shehu (1 hour later)
I do feel mucusy throat started taking mucinex liquid for sinus chest expectorant to help me

But whenever eat anything solid get uncomfortable throat and chest feeling my breathing is tightening in chest with my throat tightening and whenever stressed getting tightening feeling

Lately went to emergency room cause was taking Fluticasone prescribed by Ent doctor to help me with breathing and allow me to be able to eat but only got chest pains so Ended up and was told
Chest pains could be getting Ulcer or could it be
Gastritis?
doctor
Answered by Dr. Klerida Shehu (20 hours later)
Brief Answer:
Only endoscopy will find out what is causing your pain.

Detailed Answer:
Hi back,

Chest pain is a common symptom for gerd gastritis and stomach ulcer. Upper endoscopy is the only examinations that will make the difference and find out exactly what is causing your chest pain.

Meanwhile keep going with my previous adviceabout diet and life style.

Wish you health!
Dr. Shehu
Above answer was peer-reviewed by : Dr. Pradeep Vitta
doctor
default
Follow up: Dr. Klerida Shehu (35 hours later)
Hello doctor
Had endoscopy yesterday have bad reflux and
Gastritis due to my surgery 3-9-2015
Doctor says all the medications was taking

Was told to do Nexium 40mg once daily and Zantac 150mg at night
Notice getting lots of gases cone out and got slight chest pain is that part of reflux
doctor
Answered by Dr. Klerida Shehu (5 hours later)
Brief Answer:
Yes your symptoms are part of reflux disease.

Detailed Answer:
Hi back,

Unfortunately for you yes. Gastro esophageal acid reflux (GERD) is associated with turning of stomach load (food, liquids and gas) to esophagus and mouth. This is clinically manifested with lots of gases coming out and chest pain.

However treating the reflux (as prescribed by your doctor) will relief those symptoms. My advice is to wait for the treatment to take effect.

Hope this was of help!
Wish you health!
Dr. Shehu
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Klerida Shehu (36 hours later)
Doctor
Can I ask you another question last night was having very soft stool light brown after took Zantac went like 3-4 almost like diarrhea and been having excessive
throat pain and get relief from discomfort in chest from belching. Throat feels mucusy is this common with Reflux ? and these other symptoms having.

Don't know if pills taking currently : Nexium 40mg or Zantac 150mg is giving me Diarrhea which one or could it be both meds , is there a need to take both pills do they serve different purposes ? What is the purpose of each one ?
doctor
Answered by Dr. Klerida Shehu (14 hours later)
Brief Answer:
both meds have side effect diarrhea

Detailed Answer:
Hi back XXXX,
With regards to your mucous throat, yes it is common in GERD. Acidity secretion that comes from stomach damage throat mucosa and cause inflammation and mucous.

You are reporting to have diarrhea after nexium and zantac use. This is a side effect of both nexium and zantac.

In this case, if I was your treating doctor I would advice to continue only with nexium since it is the best treatment for GERD.

The mechanism of action is different for each of them, however, both meds decrease the amount of acid production in stomach.

Nexium is the first choice for GERD treatment.

All the best!
Dr.Klerida
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Klerida Shehu (25 hours later)
Wouldnt being given the two antiobiotics
(Flagl and biaxin combination of these two)
on the web clear already the gastritis infection conditions Or do they need to wait on biopsy report
doctor
Answered by Dr. Klerida Shehu (9 hours later)
Brief Answer:
Cannot give antibiotics unless H.pylori test is positive

Detailed Answer:
Hi back my dear,

Such medications (antibiotics) are given if:
- ulcer/gastritis is confirmed
- H.pylori infection is confirmed

That's why I asked to wait for biopsy report and follow the earlier advice.

All the best!
Dr.Klerida
Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
default
Follow up: Dr. Klerida Shehu (4 hours later)
Called doctor tonight have uncomfortable feeling in throat mucousy in throat and tightness in chest causing breathing discomfort
She prescribed omezapazole 40 mg for the morning and continue with Zantac 40mg at night

I really hope this gets resolved but sleep tonight cause ate at 630pmsnd says to wait 3 hours to lay down . I layed down on left side felt choking feeling in throat

Also for mucousy feeling in throat should I take cough medicine or mucinex fast XXXXXXX for severe congestion relief syrup ? Would it hurt me ?
doctor
Answered by Dr. Klerida Shehu (15 hours later)
Brief Answer:
Continue taking meds as prescribed by your doc;can take Mucinex safely...

Detailed Answer:
Hi back my dear,

Viral or mild upper respiratory infections can also aggravate GERD/gastritis due to hyperacidity of the stomach.

If you have productive cough, then, you can safely take Mucinex; it won't hurt you.

Aerosol-therapy can also help together with consuming more fluids (tea, juice, water, etc).

Meanwhile, you can continue taking omeprazole and Zantac as prescribed by your doctor.

Wish fast recovery!
Dr.Klerida
Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
Answered by
Dr.
Dr. Klerida Shehu

Gastroenterologist

Practicing since :2006

Answered : 2266 Questions

premium_optimized

The User accepted the expert's answer

Share on
What is the difference between gastritis and gastric reflux?

Brief Answer: No,gastritis is not the same as reflux as following... Detailed Answer: Hi, I understand your concern. Gastritis is not the same as reflux depending on changes of stomach mucosa determined by upper endoscopy: - gastritis is characterized by the presence of inflammation (changes) of stomach mucosa with hyperacidity level of stomach liquid - while in reflux, there is no change in stomach mucosa although the hyperacidity of stomach liquid As per your description, your symptoms are indicative for reflux and not gastritis. However, upper endoscopy will determine the right diagnosis. With regards to treatment, it is recommended to: - avoid foods/medications/drinks that would trigger/aggravate stomach hyperacidity - eat often and small portions - avoid laying down immediately after eating - have your dinner at least 4 hours before bedtime - take PPIs and ranitidine to reduce stomach pH. Your treating doctor will know about it. - take antacids after meal Hope it was of help! Dr.Klerida